An oral pathologist I saw a while back treated my teeth and gum pains with drugs, instead of to find the cause of the pain. Desperate for relief and willing to try anything, I tried a number of drugs - neurontin being one of them. None of them helped. In my case, my teeth don't fit together properly anymore since I had 2 fillings done. I felt the pain I was experiencing was from the pressure of my teeth hitting way off where they should be hitting.
Neurontin didn't help me and it made me very spacey, so on top of the original problem, I was completely out to lunch. I hope you have better luck with it. You may - it really depends what your problem is, and I guess, how your body reacts to the medication.
I was for two months. At that time I was taking about 1800 mil neurontin and darvocet when needed.
Didnt like the side effects, but I hear they are not as bad as other medications (like tegretol) and you do get used to them. I felt drunk, woosy feeling. Some people it doesnt bother. I have a friend with MS and he has been on it for years.
My neurologist didnt want me to take darvocet two hours before or after taking neurontin, which caused a problem when I was in pain. I did see a second neurologist who said it wouldnt have been a problem to take them close together. I dont like pills and dont like to mix them so if a doctor says dont - I dont
I met a lady at PT who swore by the drug. Said without it she couldnt move.
It didnt do much for me, but that is because I have a problem with an implant (left side full jaw prosthesis) that is dislodged from a car accident and they will be removing it. They tried it because at one point they thought it was TN (trigeminal neurolgia. Referred pain is my problems (temple left side - top implant). Maybe if I stayed on it it might have helped, but I only used it for two months.
I've been on a number of meds too, trying to figure out what was going to work. Neurontin was one of them. It didn't do a darn thing for me. I didn't get the "drunk" feeling..in fact, I didn't get ANY feeling (good or bad) from it. From my experience, it didn't help.
I will be trying neurontin tonight, but only a very small dose to make sure I can handle it, then the doctor might ratchet it up. My psychiatrist prescribed it when I talked to him about my possible TMJ. I went over all the likely drugs I would be offered from the neurologist and TMJ doctor. (I also take Zoloft - have for a very long time,which is great except for the jaw clenching at night.) My psychiatrist seems to know a lot about drugs. He said he actually has prescribed neurontin for psychiatric conditions, including anxiety, so I hope it will be all right. Still, it's a pretty insignificant dose to start with.
One of my biggest helps at the moment is the Ativan (Lorazapam) that I take at bedtime, a mild tranquilizer - also a very small dose. It seems to help keep me from clenching and grinding. Not to mention keep away the panic/anxiety of 3 months of illness.
Someday I hope not to have to take these pills, but for now I really need something. Does anyone ever get rid of the pain???? and get back to work????
[This message has been edited by quinnma (edited 05-23-2003).]
I've been taking a small dose of neurontin for about 2 months now (400 mg/day). The first few weeks when I was increasing my dose was difficult. I had daily headaches and dizziness but I was persistant because I needed something to help. I'm taking it mainly for migraines but hoping it will help with TMJD pain. I no longer have the daily headache and the dizziness is gone. Although I have gained about 7 lbs. Good luck with it.
Do you have any idea why it causes weight gain?
Originally posted by cvella: I've been taking a small dose of neurontin for about 2 months now (400 mg/day). The first few weeks when I was increasing my dose was difficult. I had daily headaches and dizziness but I was persistant because I needed something to help. I'm taking it mainly for migraines but hoping it will help with TMJD pain. I no longer have the daily headache and the dizziness is gone. Although I have gained about 7 lbs. Good luck with it.
I have not taken gabapentin but have experience with it as a drug monitor for clinical trials w/ my job. This is a drug that was meant to be anti-convulsant but was found as are so many other drugs to have other benefits.
It usually works for very specific pain, i.e- post herpetic neuralgia, fibro and diabetic nephropathy.
It may work for you depending on what type of pain it is classed as. You just have to try it for awhile...it can make you really sleepy so do it at night.
I tried neurontin last year but quit because I didn't like the "getting use" to the drug. I recently started on it again, at a very low dose and building up. First I had the foggy, yucky feeling but now it seems I have adjusted to that. I started on 100 mg in the morning and at night. I am up to 900mg a day so far and seem to be tolerating it with no weight gain. Not only do I have nerve pain from TMJD but also sciatica from having two back fusions. It has immensely helped with the leg pain and what a relief!!! You have to start out on a low dose and build up. When you come off of this drug, you have to wean off of it. I am glad I gave it another try, although it is expensive as $$$$.
I'm so glad you are finding relief on the Neurontin.
I have no compaints about this drug...except for the 10 lbs it added to my frame~!! Guess it's a small price to pay for pain relief. It also helps me with the leg pain from my unstable spine. It also has helped me with migraine...and poor sleep quality. Unfortuanately - my tmj really showed up when I was already on it... so I don't think it's done a ton for me there -- though the headaches would likely be much more severe if I hadn't started. I'm on 1200 mg daily... what dose has been theraputic for you?